Alert archive / North Dakota / Special Weather Statements in 2021

Special Weather Statement, NWS Bismarck, ND

August 7, 2021Dickey County, North Dakota

NWS Bismarck, ND issued this special weather statement at Aug 7, 2021, 6:42 PM CDT for Dickey County, North Dakota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2021, 6:42 PM CDT (23:42 UTC)
Expired
Aug 7, 2021, 7:15 PM CDT
In force
33 min
Issued by
NWS Bismarck, ND
Hail
0.88 in
Wind
40

County Dickey County, ND

The radar

The Aberdeen radar (KABR), 63 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.7 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2021-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2021-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
135 J/kg
Mixed-layer CIN
-349 J/kg
Mixed-layer LCL
994 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

423 
WWUS83 KBIS 072342
SPSBIS

Special Weather Statement
National Weather Service Bismarck ND
642 PM CDT Sat Aug 7 2021
 
NDZ051-080015-
Dickey ND-
642 PM CDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of south central Dickey
County through 715 PM CDT...

At 641 PM CDT, Doppler radar was tracking a strong thunderstorm near
Elm Lake, or 8 miles southwest of Ellendale, moving northeast at 20
mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Ellendale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4609 9857 4594 9840 4594 9873
TIME...MOT...LOC 2341Z 236DEG 18KT 4591 9864 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

$$

GALE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Aug 7, 6:23 PM CDT, 19 minutes earlier.

Area forecast discussion, Aug 7, 6:23 PM CDT, 19 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
623 PM CDT Sat Aug 7 2021

.UPDATE...
Issued at 623 PM CDT Sat Aug 7 2021

New convection has initiated on the eastern and northern arcs of
ascent downstream of the long-lived, slow-moving MCV centered in
far south central ND as of 2315 UTC. The convective environment
is characterized by moderate instability with MLCAPE of 1500-2500
J/kg, but poor midlevel lapse rates around 6 C/km and effective-
layer shear on the order of 20 kt per recent VWP hodographs and
RAP-based objective analyses suggests the severe-storm risk will
continue to be minimized. This scenario was already well-handled
in the current forecast, with precipitation chances highlighted
along and east of the MCV through the evening, mainly along and
south of I-94 and along and east of ND Highway 6. Thus, while we
did refresh forecast fields through Sunday using the most recent
NBM cycles, little overall change was needed with this update.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 202 PM CDT Sat Aug 7 2021

An MCV continues churning very slowly along the ND/SD border near
the Missouri River. Not a lot of thunder remains with the system
as of now, although CAMs are fairly consistent in the idea that it
will redevelop as it moves further east this afternoon and the
environment becomes more unstable. Even with a bit more unstable
environment, more favorable wind shear is progged to remain
further south and east of this system. Thus, while strong
thunderstorms are possible and a storm or two could pulse to
severe levels near or over the James River Valley, severe weather
is generally not expected this afternoon. Cloud cover continues to
clear out behind this system with smoke still blocking out the
blue of the sky over most of the area. Conditions dry out for the
day Sunday with hot temperatures returning and highs reaching the
low to mid 90s for most of the forecast area.

.LONG TERM...(Sunday night through Saturday)
Issued at 202 PM CDT Sat Aug 7 2021

Another trough begins to enter the area Sunday night with the best
precipitation chances during the day Monday, especially for the
northern third of North Dakota. By Tuesday afternoon, any
remaining remnants of the system will likely have moved out of the
area and the remainder of the extended period looks dry. High
temperatures on Monday range from the mid 70s in the northwest to
the low 90s in the southeast. Otherwise, high temperatures look
seasonable for this time of the year as northwest flow persists
over the region Tuesday through the remainder of the workweek.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 623 PM CDT Sat Aug 7 2021

VFR conditions will generally prevail through the 00 UTC TAF
cycle. However, localized MVFR to IFR conditions in showers and
thunderstorms are possible this evening in south central ND and
the James River valley, mainly south of KBIS and KJMS to the ND
and SD state line. Moreover, MVFR to IFR ceilings and visibility
in stratus and potentially fog could develop in the same areas
late tonight and early Sunday morning, and the probability for
impacts at KJMS has increased into the 50-60% category, so we
are including an MVFR ceiling at KJMS with the 00 UTC TAFs.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...CJS
SHORT TERM...Telken
LONG TERM...Telken
AVIATION...CJS
Hazardous weather outlook, Aug 7, 2:18 PM CDT, 4 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
218 PM CDT Sat Aug 7 2021

NDZ020-022-023-025-034>037-042-045>048-050-051-081930-
Oliver-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-Stutsman-
Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
218 PM CDT Sat Aug 7 2021 /118 PM MDT Sat Aug 7 2021/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms today, some with gusty winds and brief
downpours of rain. Widespread severe weather is not expected at
this time. However, a severe thunderstorm or two, mostly near the
James River Valley this afternoon, is not out of the question.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Get those rain reports in to the National Weather Service so we
can share your good news of the rain you got!

NDZ001>005-009>013-017>019-021-031>033-040-041-043-044-081930-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-McLean-Golden Valley-Billings-
Stark-Slope-Hettinger-Bowman-Adams-
218 PM CDT Sat Aug 7 2021 /118 PM MDT Sat Aug 7 2021/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Telken

In the hours before

Local storm report, Aug 7, 1:52 PM CDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
152 PM CDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 PM     HEAVY RAIN       10 N MOTT               46.52N 102.33W
08/07/2021  M2.50 INCH       HETTINGER          ND   PUBLIC

            STORM TOTAL. RELAYED VIA SOCIAL MEDIA.

&&

ZH
Local storm report, Aug 7, 2:15 PM CDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
215 PM CDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HEAVY RAIN       5 W SELFRIDGE           46.04N 101.03W
08/07/2021  M2.00 INCH       SIOUX              ND   TRAINED SPOTTER

            STORM TOTAL THUS FAR. STILL RAINING LIGHTLY
            AT TIME OF REPORT.

&&

ZH
Local storm report, Aug 7, 2:18 PM CDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
218 PM CDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 PM     HEAVY RAIN       7 N BELFIELD            46.99N 103.20W
08/07/2021  M1.50 INCH       BILLINGS           ND   PUBLIC

            STORM TOTAL. RELAYED VIA SOCIAL MEDIA.

&&

ZH
Special weather statement, Aug 7, 6:42 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Bismarck ND
642 PM CDT Sat Aug 7 2021

NDZ051-080015-
Dickey ND-
642 PM CDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of south central Dickey
County through 715 PM CDT...

At 641 PM CDT, Doppler radar was tracking a strong thunderstorm near
Elm Lake, or 8 miles southwest of Ellendale, moving northeast at 20
mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ellendale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4609 9857 4594 9840 4594 9873
TIME...MOT...LOC 2341Z 236DEG 18KT 4591 9864

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

GALE

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 2:31 AM CDTSpecial Weather StatementBISBillings44 min
Aug 7, 5:23 AM CDTSpecial Weather StatementBISStark52 min
Aug 7, 6:46 AM CDTSpecial Weather StatementBISHettinger44 min
Aug 7, 8:55 AM CDTSpecial Weather StatementBISAdams35 min
Aug 7, 9:25 AM CDTSpecial Weather StatementBISGrant35 min
Aug 7, 2:53 PM CDTAreal Flood AdvisoryBISGrant, Morton, Sioux3 hr
Aug 7, 4:11 PM CDTFlash Flood WarningBISSioux3 hr

Nearby

Special Weather Statements in North Dakota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.